Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Discrete monotonicity of means and its applications

Author: Ryo Nishimura
Journal: Proc. Amer. Math. Soc. 146 (2018), 2091-2102
MSC (2010): Primary 33E05; Secondary 26D15, 33C05
Published electronically: January 8, 2018
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper, we obtain new inequalities for the logarithmic mean and the complete elliptic integral of the first kind. In order to prove the inequalities, we use the monotonicity property of sequences defined by these functions. Additionally, we apply our approach to previous studies. As a result, we get refinements of known inequalities.

References [Enhancements On Off] (What's this?)

  • [1] Horst Alzer and Song-Liang Qiu, Monotonicity theorems and inequalities for the complete elliptic integrals, J. Comput. Appl. Math. 172 (2004), no. 2, 289-312. MR 2095322,
  • [2] Horst Alzer and Kendall Richards, Inequalities for the ratio of complete elliptic integrals, Proc. Amer. Math. Soc. 145 (2017), no. 4, 1661-1670. MR 3601557,
  • [3] G. D. Anderson, M. K. Vamanamurthy, and M. Vuorinen, Functional inequalities for hypergeometric functions and complete elliptic integrals, SIAM J. Math. Anal. 23 (1992), no. 2, 512-524. MR 1147875,
  • [4] Jonathan M. Borwein and Peter B. Borwein, Pi and the AGM: A study in analytic number theory and computational complexity, Canadian Mathematical Society Series of Monographs and Advanced Texts, A Wiley-Interscience Publication, John Wiley & Sons, Inc., New York, 1987. MR 877728
  • [5] B. C. Carlson, Algorithms involving arithmetic and geometric means, Amer. Math. Monthly 78 (1971), 496-505. MR 0283246,
  • [6] B. C. Carlson, The logarithmic mean, Amer. Math. Monthly 79 (1972), 615-618. MR 0302842,
  • [7] B. C. Carlson and M. Vuorinen, Inequality of the AGM and the Logarithmic Mean, SIAM Rev. 33 (1991), Problem 91-17, 655.
  • [8] Ryo Nishimura, New inequalities and infinite product formulas for trigonometric and the lemniscate functions, Math. Inequal. Appl. 18 (2015), no. 2, 529-540. MR 3338872,
  • [9] Ryo Nishimura, New properties of the lemniscate function and its transformation, J. Math. Anal. Appl. 427 (2015), no. 1, 460-468. MR 3318209,
  • [10] Kenneth B. Stolarsky, Mapping properties, growth, and uniqueness of Vieta (infinite cosine) products, Pacific J. Math. 89 (1980), no. 1, 209-227. MR 596932
  • [11] M. K. Vamanamurthy and M. Vuorinen, Inequalities for means, J. Math. Anal. Appl. 183 (1994), no. 1, 155-166. MR 1273438,
  • [12] E. T. Whittaker and G. N. Watson, A course of modern analysis: An introduction to the general theory of infinite processes and of analytic functions; with an account of the principal transcendental functions, Reprint of the fourth (1927) edition, Cambridge Mathematical Library, Cambridge University Press, Cambridge, 1996. MR 1424469

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 33E05, 26D15, 33C05

Retrieve articles in all journals with MSC (2010): 33E05, 26D15, 33C05

Additional Information

Ryo Nishimura
Affiliation: Department of Frontier Materials, Nagoya Institute of Technology, Gokiso-cho, Showa-ku, Nagoya, Aichi, 466-8555, Japan

Keywords: Complete elliptic integrals, inequalities, infinite product
Received by editor(s): March 25, 2017
Received by editor(s) in revised form: July 10, 2017
Published electronically: January 8, 2018
Communicated by: Mourad Ismail
Article copyright: © Copyright 2018 American Mathematical Society

American Mathematical Society